Vol. 29, No. 2, 1969

Download this article
Download this article. For screen
For printing
Recent Issues
Vol. 329: 1
Vol. 328: 1  2
Vol. 327: 1  2
Vol. 326: 1  2
Vol. 325: 1  2
Vol. 324: 1  2
Vol. 323: 1  2
Vol. 322: 1  2
Online Archive
The Journal
About the journal
Ethics and policies
Peer-review process
Submission guidelines
Submission form
Editorial board
ISSN: 1945-5844 (e-only)
ISSN: 0030-8730 (print)
Special Issues
Author index
To appear
Other MSP journals
On prime divisors of the binomial coefficient

Earl F. Ecklund Jr.

Vol. 29 (1969), No. 2, 267–270

A classical theorem discovered independently by J. Sylvester and I. Schur states that in a set of k consecutive integers, each of which is greater than k, there is a number having a prime divisor greater than k. In giving an elementary proof, P. Erdös expressed the theorem in the following form:

If n 2k, then (n)
k has a prime divisor p > k.

Recently, P. Erdös suggested a problem of a complementary nature:

If n 2k, then (n)
k has a prime divisor p n∕2

The problem is solved by the following

Theorem. If n 2k, then (n)
k has a prime divisor p max{n
2}, with the exception (7)

Mathematical Subject Classification
Primary: 10.08
Received: 8 July 1968
Published: 1 May 1969
Earl F. Ecklund Jr.